Use of 5α-reductase inhibitors for the treatment of BPH appears to be associated with increased risks of self-harm and depression, according to a population-based, retrospective, matched cohort study of men in Canada.
Use of 5α-reductase inhibitors (5-ARIs) for the treatment of BPH appears to be associated with increased risks of self-harm and depression, according to a population-based, retrospective, matched cohort study of men in Canada.
The research, which was recently published in JAMAInternal Medicine (2017; 177:683-91), included 93,197 men who filled a prescription for finasteride (Proscar) or dutasteride (Avodart) and an equally sized, propensity score-matched, unexposed cohort.
Suicide was investigated as the primary outcome. Its absolute risk was 0.04% in both groups with no statistically significant increase in risk in the 5-ARI group.
Also see - Why men are not immune to eating disorders
Self-harm and incident depression were analyzed as secondary outcomes, and during the first 18 months after treatment initiation, the risk of each of these events was significantly increased by nearly twofold among men using a 5-ARI compared with the unexposed controls. Longer use of a 5-ARI was only associated with an increased risk of incident depression, although the level of risk was lower than during the first 18 months after treatment initiation.
For self-harm, the absolute increase in rate in the 5-ARI group was 17 per 100,000 patient-years, and for depression, it was 237 per 100,000 patient-years. Risks for suicide, self-harm, and incident depression were similar in subgroup analyses that separately considered men using finasteride or dutasteride.
Next: Data should not prevent drugs’ prescription
Dr. Welk“The results of our study should not prevent physicians from prescribing 5-ARIs for men with BPH, as the potential benefits of these medications are well established and the absolute increases in the risks of psychiatric problems found in our study were quite low,” said lead author Blayne Welk, MD, MSc, assistant professor of surgery at Western University, London, Ontario.
“However, if a patient on a 5-ARI inflicts self-harm or experiences new-onset depression, it may be prudent to consider a trial off the medication and monitor for improvement in behavior and/or mood.”
Dr. Welk told Urology Times he became interested in conducting the study after Health Canada released a health bulletin identifying suicide as a potential side effect of 5-ARI medications.
“Very little research had been done previously in this area, and given how commonly these medications are prescribed by urologists, I thought it was worth studying the association,” he said.
The study used linked administrative data at the Institute of Clinical Evaluative Sciences to select participants. It included men ages 66 years or older who were residents of Ontario. Men in the 5-ARI-exposed cohort filled a new prescription for a 5-ARI between Jan. 1, 2003 and Dec. 31, 2013. Key exclusion criteria were use of a 5-ARI in the 2 years prior to the study start date or hospitalization or emergency department visit in the 2 days prior. Men in the unexposed control group were selected through matching using a propensity score that included 44 covariates.
“The large size of our patient population and our use of a propensity score to try to make the 5-ARI user group as comparable as possible to the controls are key strengths of our study,” Dr. Welk said.
“As in all observational studies, however, the potential for residual confounding is a limitation of our research. The outcome measures, exposure definition, and data sources had high validity, but there is always a possibility for differential misclassification of these variables.”
In their article, the authors describe several lines of evidence that provide biologic plausibility for an association between 5-ARI utilization and suicidality or depression.
Subscribe to Urology Times to get monthly news from the leading news source for urologists.